Hail, Castro
- When
- May 14, 3:01 PM CST
- Where
- Castro County, Hart
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 34.380, -102.120
For a second consecutive evening, severe thunderstorms affected the extreme southeastern Texas Panhandle. Thunderstorms again formed during the late afternoon over the Rolling Plains east of a dryline.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
For a second consecutive evening, severe thunderstorms affected the extreme southeastern Texas Panhandle. Thunderstorms again formed during the late afternoon over the Rolling Plains east of a dryline. As these thunderstorms encountered strong instability, they quickly became severe with primarily severe winds. Numerous reports of tree damage were received in and around Estelline. Along US Highway 287, severe thunderstorm winds blew over an 18-wheeler blocking the northbound lanes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 14, 2:45 PM CST, 16 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 345 PM CDT Mon May 14 2018 .DISCUSSION... Early morning convection moving off the Trans-pecos region that was not well depicted in shorterm guidance has spread some cirrus over the western South Plains along the NM/TX state line and may hold back some of the convection expected to begin over the next couple of hours but for only a short amount of time. A second round of convection in the the same area of the Trans-Pecos has initiated as expected. SPC analysis shows strong surfaced base CAPE from 2500 J/Kg in the southeast South Plains to 5000 J/kg over Childress and little to no inhibition. This will lead to more coverage and intensity than what unfolded last night in the northern Rolling Plains near Estelline. Anemic bulk shear (20-25kts) and low 0-1km helicity should lead to a more multicelluar mode of storms as mentioned in earlier update. Can't rule out a weakly rotating storm at this point, where the largest hail would be expected up to golf ball size with maybe even larger in isolated spots. Wind gusts up to 70 mph will also be possible with the strongest storms. The southern South Plains and southern Rolling Plains are also in the exit region of relatively local H50 divergence while H70 temps are around 10-11C which is a couple of degrees cooler than yesterday leading to steeper lapse rates. Tornadoes are not much of a concern given poor ventilation for updrafts, elevated bases, weak steering flow and low 0-1km helicity. Overall, rinse and repeat for tomorrow at the surface as another dryline sets up between the I27/87 corridor and the escarpment. But divergent flow from the trough to our west today will become more zonal and eventually northwest by the evening hours which will shift mid and upper level instability further south toward the I20 corridor. Given lower dewpoints and best instability to our south, convection in our area is most likely going to be elevated along a weak warm front as surface low pressure deepens in eastern New Mexico. Storm chances persist for most of our CWA through the week as persistent trough to our west remains favorable for daily dryline development, but overall weak forcing to limit vigorous widespread convection. The increased moisture will help keep temperatures in the low to mid 90s and not the 100 degree days we've seen recently with steady mild overnights. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 55
Hazardous Weather Outlook National Weather Service Lubbock TX 1124 AM CDT Mon May 14 2018 TXZ021>044-150430- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 1124 AM CDT Mon May 14 2018 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...This Afternoon and Tonight There is a risk of severe thunderstorms this afternoon and evening mainly east of a Silverton to Tahoka line. Hail to the size of golf balls and wind gusts to 60 mph are the primary threats. A rangeland fire danger statement is in effect for elevated fire weather conditions along and west of a Dimmitt to Brownfield line through 7 PM this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Tuesday afternoon, storms should develop east of the dryline and south of a cold front. Storms that do develop will be capable of large hail and strong wind gusts. Through much of the rest of the week mainly afternoon and evening strong to severe thunderstorms will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested today.
The Lubbock radar (KLBB), 85 km away, was scanning. The volume nearest the first event began at 21:01 UTC.
4 hail, 4 thunderstorm wind. Local standard time, as filed.
Hail up to the size of quarters was reported in Childress.
A storm chaser from KFDA-TV in Amarillo reported hail to the size of quarters in Memphis.
A Texas Tech University West Texas mesonet site near Northfield measured a wind gust to 77 mph.
A Texas Tech University West Texas mesonet site near Lesley measured a wind gust to 59 mph.
A Texas Tech University West Texas mesonet site near Estelline measured a wind gust to 68 mph. At approximately the same time, an 18-wheeler was blown over on US Highway 287 near Estelline shutting down the northbound lanes. It was also reported that several trees were blown over or damaged in and around Estelline. A downed power pole was observed along Farm to Market Road 658 near US Highway 287.
The ASOS at Childress Municipal Airport measured a maximum wind gust to 75 mph at 1732 CST and severe winds continued through 1753 CST.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 747258, 747259, 747261, 747263, 747265, 747270, 747275, 747278.